Colorado, 2007

Winter Storm and Winter Weather in Colorado, April 8 to 9, 2007

April 8 to 9, 2007 · NWS GJT · 4 events in 4 counties and zones

A vigorous spring storm system brought heavy snow to much of the central and southern mountain areas of western Colorado.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A vigorous spring storm system brought heavy snow to much of the central and southern mountain areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 7, 2:03 PM MST, 9 hours 57 minutes earlier.

Area forecast discussion, Apr 7, 2:03 PM MST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
303 PM MDT SAT APR 7 2007

.SHORT TERM (TONIGHT THROUGH MONDAY)...
LARGE SCALE PATTERN CONSISTS OF A DEEP TROUGH EAST OF THE ROCKIES.
MEANWHILE AN UPPER RIDGE RESIDES OVER THE GREAT BASIN AND NORTHERN
ROCKIES WITH NORTHWEST FLOW OVER EASTERN UTAH AND WESTERN COLORADO.
AT THE SURFACE A STATIONARY FRONT EXTENDS ALONG THE WY/CO BORDER THEN
RUNS SOUTH GENERALLY ALONG THE CONTINENTAL DIVIDE.

GOES SOUNDER DATA SHOWING MARGINAL INSTABILITY OVER THE AREA THIS
AFTERNOON. LOW LEVEL MOISTURE IS SUFFICIENT ENOUGH FOR SURFACE
HEATING AND CONVERGENCE OVER THE HIGH TERRAIN TO TRIGGER SOME
AFTERNOON SHOWERS AND THUNDERSTORMS...MAINLY OVER THE CENTRAL AND
SOUTHERN MOUNTAINS. A COCORAHS SPOTTER REPORTED PEA SIZE HAIL IN LA
PLATA COUNTY SHORTLY AFTER NOON WITH ABOUT A TENTH OF AN INCH OF
RAIN. LACK OF DYNAMIC SUPPORT WILL KEEP THUNDERSTORMS FAIRLY SHORT
LIVED WITH ONLY SMALL HAIL AND SOME MODERATE GUSTS OF WIND.

WEAK DISTURBANCES EMBEDDED IN NORTHWEST FLOW WILL KEEP ISOLATED TO
SCATTERED SHOWERS ACROSS THE MOUNTAINS TOWARD THE CONTINENTAL DIVIDE
TONIGHT. A SHORTWAVE TROUGH CURRENTLY OVER NORTHERN CALIFORNIA
AND OREGON WILL BREAK THROUGH THE UPPER RIDGE AND REACH CENTRAL UTAH
SUNDAY AFTERNOON. INCREASING CLOUDS AND THE DEVELOPMENT OF MORE
SHOWERS WILL OCCUR AS THE SYSTEM APPROACHES. DAYTIME HEATING AND SOME
DYNAMIC SUPPORT WITH THIS SYSTEM WILL YIELD SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON INTO SUNDAY EVENING...WITH
AREAS ALONG AND SOUTH OF THE ROAN/TAVAPUTS PLATEAU AND INTERSTATE 70
BEING FAVORED FOR PRECIPITATION. THE STORM ENVIRONMENT SHOULD SUPPORT
A LITTLE MORE ORGANIZED CONVECTION SUNDAY BUT SEVERE POTENTIAL
LOOKS LIMITED AND EXPECT SMALL HAIL AND A FEW MODERATELY STRONG WIND
GUSTS. SNOW ACCUMULATIONS IN THE MOUNTAINS SHOULD BE HIGHLY VARIABLE
AND GENERALLY LIMITED TO 1 TO 2 INCHES LOCALLY DUE TO THE CONVECTIVE
NATURE. POPS ON THE DECREASE SUNDAY NIGHT AS THE SHORTWAVE TROUGH
MOVES SOUTHEAST ACROSS THE FOUR CORNERS AREA AND DRIER WEST
NORTHWEST FLOW FOLLOWS. A CHANCE OF SHOWERS WILL CONTINUE MONDAY
ESPECIALLY FOR THE NORTHERN MOUNTAINS AS A COLD FRONT AND STRONG
UPPER JET MOVE ACROSS THE NORTHERN GREAT BASIN TOWARD THE FORECAST
AREA.

KEPT TEMPERATURES IN LINE WITH GUIDANCE...GENERALLY WITHIN A FEW
DEGREES OF SEASONAL NORMALS FOR SUNDAY...THEN A SLIGHT UPWARD
TREND ON MONDAY. LINDQUIST

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
A CHANGE TO WETTER AND COOLER WEATHER EXPECTED IN THESE PERIODS AS
PATTERN SHOWS PROGRESSIVE NATURE. THERE IS A POSSIBILITY OF BELOW
FREEZING MORNING TEMPERATURES IN THE LOWER VALLEYS TOWARD THE END OF
THE PERIOD...SO THOSE WITH SENSITIVE OUTDOOR PLANTS AND TREES SHOULD
CLOSELY MONITOR.

(MONDAY NIGHT)...SHORT WAVE AND CENTER OF STORM ENERGY OVER SOUTHERN
IDAHO IS FORECAST TO DROP SOUTHWARD INTO NORTHERN COLORADO.
NORTHERLY MOIST AND UNSTABLE FLOW WILL CONTINUE TO BRING
PRECIPITATION TO THIS AREA...AND HAVE INCREASED POPS FOR THE
MOUNTAIN AREAS.

(TUESDAY-TUESDAY NIGHT)...SHORTWAVE ENERGY CONTINUES TO MOVE THROUGH
A NORTHWEST FLOW ACROSS WESTERN COLORADO. WILL CONTINUE TO KEEP SCT
POPS...ESPECIALLY NEAR THE DIVIDE. SOME CLEARING OVERNIGHT AS THE
ENERGY PUSHES EAST OF THE AREA.

(WEDNESDAY-WEDNESDAY NIGHT)...SHORTWAVE RIDGE BUILDS OVERHEAD...
THOUGH SUFFICIENT SURFACE HEATING AND MOISTURE MAY PRODUCE SOME
INSTABILITY SHOWERS. MOSTLY DRY ELSEWHERE...AND LOOKS TO BE THE
DRIEST DAY OF THE PERIOD.

(THURSDAY-SATURDAY)...A HEFTIER TROUGH IS FORECAST TO DIG INTO THE
GREAT BASIN...PUSHING THE RIDGE EASTWARD AND SETTING UP A STRONG
SOUTHWEST FLOW OVER THE CWFA. WARMER TEMPERATURES AHEAD OF THE
TROUGH...FOLLOWED BY MUCH COOLER AIR AFTER THE TROUGH PASSAGE
THURSDAY NIGHT. GUSTY SOUTHWEST WINDS ARE LIKELY ON THURSDAY...
FOLLOWED BY A SHIFT TO THE NORTHWEST OVERNIGHT. SCATTERED RAIN AND
SNOW SHOWERS CAN BE EXPECTED THROUGH THE PERIOD WITH FREEZING MORNING
TEMPERATURES POSSIBLE IN AREA VALLEYS FRIDAY AND SATURDAY MORNINGS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

TAL/BA
Hazardous weather outlook, Apr 7, 4:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT APR 7 2007

COZ001>014-017>023-UTZ022>025-027>029-081145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT APR 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE SAN JUAN
MOUNTAINS AND ADJACENT HIGH VALLEYS OF SOUTHWEST COLORADO THIS
AFTERNOON AND EVENING. SNOW LEVELS WILL BE ABOVE 9000 FEET AND NO
SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED. DANGEROUS LIGHTNING
AND SOME SMALL HAIL WILL BE POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF VALLEY RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS
THROUGH MONDAY EVENING. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE
DURING THE LATE AFTERNOON AND EVENING HOURS.

ANOTHER CHANCE OF RAIN AND SNOW WILL MOVE IN LATE NEXT WEEK
AS A STRONG COLD FRONT MOVES INTO THE REGION. THIS SYSTEM WILL BRING
IN ANOTHER SHOT OF COLD AIR...WITH THE POSSIBILITY OF FREEZING
TEMPERATURES RETURNING TO SOME OF THE LOWER VALLEYS OF WESTERN
COLORADO AND EASTERN UTAH BY THE END OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Southwestern San Juan Mountains

When
April 8, 12:00 AM MST to April 9, 9:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Trained Spotter
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall amounts of 12 to 21 inches blanketed the area while frequent wind gusts of 20 to 30 mph caused blowing and drifting snow. A wind gust of 60 mph was measured at Putney Mountain.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
April 8, 12:00 AM MST to April 9, 12:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Widespread snowfall of 5 to 10 inches occurred.|

Winter Weather, Northwestern San Juan Mountains

When
April 8, 3:00 AM MST to April 9, 4:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Widespread snowfall of 7 to 12 inches occurred with about a third of the area receiving 12 to 15 inches.

Winter Weather, Grand and Battlement Mesas

When
April 8, 7:00 AM MST to April 9, 12:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Mesonet
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Widespread snowfall of 5 to 12 inches occurred.|

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27617, 27620, 27618, 27619.